Hail, Grant
- When
- July 29, 7:30 AM MST to 7:45 AM MST
- Where
- Grant County, Elgin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -101.850
Two waves of severe weather struck west and central North Dakota from the evening of the 29th through the early morning hours of the 30th. The first wave of storms occurred along a surface warm front over the south and along a cool front across the north during the evening hours to just after midnight central time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Two waves of severe weather struck west and central North Dakota from the evening of the 29th through the early morning hours of the 30th.
The first wave of storms occurred along a surface warm front over the south and along a cool front across the north during the evening hours to just after midnight central time. Several severe thunderstorm warnings were issued, with multiple reports of large hail and strong winds received. Severe Thunderstorm Watch number 702 was in effect for this period.
The second wave of storms occurred along the cool front as it moved south into south central and southeast North Dakota, with support from a short wave trough and a strengthening low level jet. Several severe thunderstorm warnings were issued, with reports of large hail, strong winds, and heavy rain received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 5:07 AM MST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 707 AM CDT FRI JUL 29 2011 .UPDATE...ADJUSTED THE HOURLY TEMP/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS. && .DISCUSSION...PATCHY TO AREAS OF FOG ARE DEVELOPING THIS MORNING ACROSS SOUTH CENTRAL AND CENTRAL NORTH DAKOTA. SINCE THIS PHENOMENON IS EXPECTED TO BE SHORT-LIVED...DECIDED TO HANDLE IT WITH A NOWCAST THROUGH 9 AM CDT. OTHERWISE...NO MAJOR UPDATES ARE PLANNED TO THE ONGOING FORECAST. THE MAIN STORY CONTINUES TO BE THE SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHWESTERN CWA THIS AFTERNOON/EVENING. CURRENT FORECAST CAPTURES THIS POSSIBILITY SO WILL NOT MODIFY FOR THIS UPDATE. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NORTH DAKOTA THROUGH THE TAF PERIOD. LIGHT AND VARIABLE WINDS THIS MORNING SHOULD VEER TO A SOUTHEASTERLY DIRECTION THIS AFTERNOON AS LOW PRESSURE DEVELOPS IN EASTERN MONTANA. THERE IS A CHANCE FOR THUNDERSTORMS OVER KDIK AFTER 22Z. HOWEVER...VFR CONDITIONS SHOULD PREVAIL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 554 AM CDT FRI JUL 29 2011 NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 554 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. WHILE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...THE POTENTIAL FOR STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT APPROACHES AND MOVES THROUGH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING...AND AGAIN SUNDAY AFTERNOON INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040>045-301100- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 554 AM CDT FRI JUL 29 2011 /454 AM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. A LOW PRESSURE AND ASSOCIATED SURFACE TROUGH IN EASTERN MONTANA WILL MOVE EAST THIS AFTERNOON THROUGH TONIGHT PRODUCING A CHANCE FOR THUNDERSTORMS...SOME POSSIBLE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY...AND WEDNESDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT 1-800-247-0212. KS
The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 14:32 UTC.
13 hail, 7 thunderstorm wind, 1 heavy rain, 1 lightning, 1 flash flood. Local standard time, as filed.
There were no damage reports received.
The strong winds destroyed a baseball dugout and snapped a ten inch in diameter tree.
The strong winds lasted a few minutes.
Waves of thunderstorms moved through with a storm total rainfall measured at 3.5 inches.
Large hail accompanied the strong winds.
Strong winds gusted multiple times during this time period.
Strong winds were reported.
A lightning strike to a rural north Bismarck home caused a fire that destroyed the home several hours later.
The large hail dented cars.
Multiple reports were received from across Bismarck of water up to 18 inches deep flowing over roads. Mainly the flash flooding was in low lying and poor drainage areas of the city. In some cases water washed up to the foundation of homes and into window wells. Rain amounts were around two inches.
The strong winds lasted a few minutes.
Extensive tree damage was reported in the city of Lamoure. The strong thunderstorm winds also blew the tin roof off of a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331861, 331862, 331863, 331864, 331865, 331871, 331873, 331890, 331866, 331868, 331876, 331878, 331879, 331881, 331898, 331884, 331895, 331896, 331897, 331888, 331889, 331892, 331893.